Sedatives may increase suicide risk in older patients

Sleeping tablets have been associated with a four-fold increase in suicide risk in the elderly. Researchers writing in the open access journal BMC Geriatrics have shown that, even after adjusting for the presence of psychiatric conditions, sedatives and hypnotics were both associated with an increased risk of suicide.

Anders Carlsten and Margda Waern from Gothenburg University carried out a case control study to determine whether specific types of psychoactive drugs were associated with suicide risk in later life. According to Carlsten, "Sedative treatment was associated with an almost fourteen-fold increase of suicide risk in the crude analyses and remained an independent risk factor for suicide even after adjustment for the presence of mental disorders. Having a current prescription for a hypnotic was associated with a four-fold increase in suicide risk in the adjusted model".

The researchers speculate that the drugs may raise suicide risk by triggering aggressive or , or by providing the means for people to take an overdose. They also point out the possibility that these drugs may merely be markers for some other factor related to suicide risk, such as somatic illness, functional disability, alcohol use disorder, interpersonal problems, lack of social network or sleep disturbance. Carlsten said, "Persons with these problems might be more likely to seek health care and perhaps more likely to receive prescriptions for psychotropic drugs. However, given the extremely high prescription rates for these drugs, a careful evaluation of the suicide risk should always precede prescribing a sedative or hypnotic to an elderly individual".

More information: Are sedatives and hypnotics associated with increased in the elderly? Anders Carlsten and Margda Waern, BMC Geriatrics (in press), http://www.biomedcentral.com/bmcgeriatr/

Source: BioMed Central (news : web)

Citation: Sedatives may increase suicide risk in older patients (2009, June 4) retrieved 22 May 2019 from https://medicalxpress.com/news/2009-06-sedatives-suicide-older-patients.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more